Our granddaughter suffered from disinhibition which is similar to Serotonin Syndrome (too much of a good thing). The doctor said it would take six weeks before the medication was out of her system, but in fact, it took only four weeks. I don't think there is anything you can do to expedite the process except be patient. The increase in anxiety and depression will return as there is nothing to contradict these medical issues. I suspect your doctor will give you another antidepressant in a month or two. Our granddaughter's psychiatrist chose the second medication from another "family" of meds. There were no issues with the second choice. I hope you are as lucky recovering as our GD was.
It could be the medication withdrawal that you are in now.
Other encyclopedia topics: A-Ag Ah-Ap Aq-Az B-Bk Bl-Bz C-Cg Ch-Co Cp-Cz D-Di Dj-Dz E-Ep Eq-Ez F G H-Hf Hg-Hz I-In Io-Iz J K L-Ln Lo-Lz M-Mf Mg-Mz N O P-Pl Pm-Pz Q R S-Sh Si-Sp Sq-Sz T-Tn To-Tz U V W X Y Z 0-9
Contents of this page:
Exams and Tests
When to Contact a Medical Professional
Hyperserotonemia; Serotonergic syndrome
Definition Return to top
Serotonin syndrome is a life-threatening drug reaction that causes the body to have too much serotonin, a chemical produced by nerve cells.
Causes Return to top
Serotonin syndrome most often occurs when two drugs that affect the body's level of serotonin are taken together at the same time. The drugs cause too much serotonin to be released or to remain in the brain area.
For example, you can develop this syndrome if you take migraine medicines called triptans together with antidepressants called selective serotonin reuptake inhibitors (SSRIs) and selective serotonin/norepinephrine reuptake inhibitors (SSNRIs). Popular SSRI's include Celexa, Zoloft, Prozac, Zoloft, Paxil, and Lexapro. SNRI's include Cymbalta, and Effexor. Brand names of triptans include Imitrex, Zomig, Frova, Maxalt, Axert, Amerge, and Relpax.
The FDA recently asked the manufacturers of these types of drugs to include warning labels on their products that tell you about the potential risk of serotonin syndrome. Talk to your doctor before stopping any medication.
Serotonin syndrome is more likely to occur when you first start or increase the medicine.
Older antidepressants called monoamine oxidase inhibitors (MAOIs) can also cause serotonin syndrome with the medicines describe above, as well as meperidine (a painkiller) or dextromethorphan (cough medicine).
Drugs of abuse, such as ecstasy and LSD (“acid”), have also been associated with serotonin syndrome.
Symptoms Return to top
Symptoms occur within minutes to hours, and may include:
Loss of coordination
Fast heart beat
Rapid changes in blood pressure
Increased body temperature
Exams and Tests Return to top
The diagnosis is usually made by asking questions about your medical history, including the types of drugs you take.
To be diagnosed with serotonin syndrome, you must have been taking a drug that changes the body's serotonin levels (serotonergic drug) and have at least three of the following signs or symptoms:
Uncoordinated movements (ataxia)
Heavy sweating not due to activity (diaphoresis)
Overactive reflexes (hyperreflexia)
Mental status changes such as confusion or hypomania
Muscle spasms (myoclonus)
If you have just start taking or increased the dosage of a tranquilizer (neuroleptic drug), other conditions (such as neuroleptic malignant syndrome) will be considered. Serotonin syndrome is not diagnosed until all other possible causes have been ruled out, including infections, intoxications, metabolism problems, and drug withdrawal. Some symptoms of serotonin syndrome can mimic those due to an overdose of cocaine, lithium, or an MAOI.
Tests may include:
Thyroid function tests
Treatment Return to top
Patients with serotonin syndrome should stay in the hospital for at least 24 hours for close observation.
Treatment may include:
Withdrawal of medicines that caused the syndrome
Fluids by IV
Cyproheptadine (Periactin), a drug that blocks serotonin production
Benzodiazepines (muscle relaxants), such as Valium or Ativan, will be used to decrease agitation, seizure-like movements, and muscle stiffness
In life-threatening cases, medicines that keep your muscles still (paralyze them) and a temporary breathing tube and breathing machine will be needed to prevent further muscle damage.
Outlook (Prognosis) Return to top
Patients may get slowly worse and can become severely ill if not quickly treated. Untreated serotonin syndrome can be deadly. However, with treatment, symptoms can usually go away in less than 24 hours.
Possible Complications Return to top
Uncontrolled muscle spasms can cause severe muscle breakdown. The products produced when the muscles break down will build up in your blood and eventually go through the kidneys. This can cause severe kidney damage if not recognized and treated appropriately.
When to Contact a Medical Professional Return to top
Call your health care provider right away if you have symptoms of serotonin syndrome.
Prevention Return to top
Always tell all of your healthcare providers what medicines you take. Patients who take triptans with SSRIs or SNRIs should be closely followed, especially right after starting a medicine or increasing its dosage.
References Return to top
US Food and Drug Administration. FDA Public Health Advisory: Combined Use of 5-Hydroxytryptamine Receptor Agonists (Triptans), Selective Serotonin Reuptake Inhibitors (SSRIs) or Selective Serotonin/Norepinephrine Reuptake Inhibitors (SNRIs) May Result in Life-threatening Serotonin Syndrome. Rockville, MD: Center for Drug Evaluation and Research; July 19, 2006.
Prator BC. Serotonin syndrome. J Neurosci Nurs. 2006 Apr;38(2):102-5.
Ford MD, Clinical Toxicology. 1st ed. Philadelphia, Pa: WB Saunders; 2001:150, 522, 547, 550.
Marx J. Rosen’s Emergency Medicine: Concepts and Clinical Practice. 5th ed. St. Louis, Mo: Mosby; 2002:2066.
Sternbach H. The Serotonin Syndrome. Am J Psychiatry. 1991: 148:705.
Parrot AC. Recreational Ecstasy/MDMA, the serotonin syndrome, and serotonergic neurotoxicity. Pharmacol Biochem Behav. 2002 Apr;71(4):837-44. Review.
Update Date: 8/1/2006
Updated by: Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network.
A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is the first of its kind, requiring compliance with 53 standards of quality and accountability, verified by independent audit. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial process. A.D.A.M. is also a founding member of Hi-Ethics (www.hiethics.com) and subscribes to the principles of the Health on the Net Foundation (www.hon.ch).
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 1997-2008, A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
Home | Health Topics | Drugs & Supplements | Encyclopedia | Dictionary | News | Directories | Other Resources
Copyright | Privacy | Accessibility | Quality Guidelines
U.S. National Library of Medicine, 8600 Rockville Pike, Bethesda, MD 20894
National Institutes of Health | Department of Health & Human Services Page last updated: 02 January 2008